Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 182, NWS Birmingham, AL

April 21, 2006St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 21, 2006, 5:57 PM CDT for St. Clair County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2006, 5:57 PM CDT (22:57 UTC)
Expired
Apr 21, 2006, 6:30 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 69 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 1:24 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 212257
SVRBMX
ALC115-212330-
/O.NEW.KBMX.SV.W.0182.060421T2257Z-060421T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CDT FRI APR 21 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...PELL CITY...MOODY

* UNTIL 630 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTH OF MOODY...OR ABOUT NEAR LEEDS...
  AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PELL CITY AND 6 MILES SOUTHEAST OF ODENVILLE BY 615 PM CDT
  RIVERSIDE BY 620 PM CDT
  RAGLAND BY 630 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3373 8611 3369 8615 3370 8618 3369 8621
      3364 8617 3362 8620 3356 8621 3346 8637
      3351 8638 3351 8647 3356 8650 3357 8655
      3384 8622

$$
03
1 follow-up statement
000 
WWUS54 KBMX 212318
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CDT FRI APR 21 2006

ALC115-212330-
/O.CON.KBMX.SV.W.0182.000000T0000Z-060421T2330Z/
ST. CLAIR AL-
617 PM CDT FRI APR 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR ST. CLAIR COUNTY...

AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR ODENVILLE...OR ABOUT 8 MILES EAST OF
MOODY...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL ST. CLAIR COUNTY AT 630 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR ALABAMA.

LAT...LON 3373 8611 3369 8615 3370 8618 3369 8621
      3364 8617 3362 8620 3358 8625 3367 8645
      3383 8631

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 4:28 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 21, 4:28 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CDT FRI APR 21 2006

.DISCUSSION...

SEVERAL STORMS ONGOING AT THE MOMENT MOSTLY WEST OF I-65. TWO
VORT LOBES NOTED IN WATER VAPOR ON APPROACHING SHORTWAVE WITH
ASSOCIATED COLD FRONT. VORT LOBE 1 IS BACK OVER ARKLATX AREA
KICKING OFF SOME STORMS. IT IS DOUBTFUL THAT THESE STORMS WILL BE
ABLE TO MAINTAIN AS THEY WORK THEIR WAY EASTWARD SINCE THEY WILL
BE MOVING INTO A WELL WORKED OVER AREA. VORT LOBE 2 OVER SRN LA
IS CREATING NUMEROUS STORMS FROM OFF THE COAST OF LA TO ERN TN.
THIS WILL BE THE SHOW AS IT MOVES SLOWLY ACROSS THIS EVENING AND
TONIGHT. THESE STORMS WILL BE ABLE TO MAINTAIN STRENGTH WELL AFTER
SUNSET. THE MOST ACTIVITY LOOKS TO CLEAR THE CWA BY 2 AM...WITH SOME
LINGERING SHOWERS EXPECTED THROUGH THE MID-MORNING HOURS. HAIL
CONTINUES TO BE THE PRIMARY THREAT WITH DAMAGING WINDS. AN
ISOLATED TORNADO IS POSSIBLE...BUT THE THREAT IS LOW.

IN THE FRONTS WAKE...A PERIOD OF DRIER AND SETTLED WEATHER WILL
REIGN AS RIDGING BUILDS INTO THE PLAINS STATES. THE NEXT FRONT
WILL ARRIVE ON TUESDAY AND STALL ACROSS THE SRN TIER OF THE CWA.
THIS WILL SET THE STAGE AGAIN FOR EXTENDED PERIOD OF UNSETTLED
WEATHER. HAVE CHANCE POPS FROM WEDNESDAY ON.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     57  75  51  82 / 100  30   0   0
ANNISTON    58  78  54  82 / 100  30   0   0
BIRMINGHAM  56  78  55  83 / 100  20   0   0
TUSCALOOSA  56  82  54  85 / 100  10   0   0
CALERA      57  78  56  84 / 100  20   0   0
AUBURN      61  75  58  82 /  90  40   0   0
MONTGOMERY  58  81  54  86 / 100  20   0   0
TROY        62  81  55  86 /  80  30   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
ALC001-007-009-015-017-019-021-027-029-037-047-051-055-057-063-
065-073-075-085-091-093-101-105-107-111-115-117-119-121-123-125-
127-133-220330-

&&

JONES/90
Hazardous weather outlook, Apr 21, 4:50 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 PM CDT FRI APR 21 2006

ALZ011>015-017>050-222150-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
450 PM CDT FRI APR 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS CAN BE EXPECTED THROUGH 2 AM CDT EAST
OF A JASPER TO DEMOPOLIS LINE.  THE MAIN HAZARDS WITH THE STORMS
ARE LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS UP TO
60 MPH.  LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES IS ALSO
POSSIBLE WITH THE STORMS TONIGHT.

A LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE ACROSS ALABAMA TONIGHT...
BRINGING SEVERE WEATHER AS THE ATMOSPHERE IS MOIST AND UNSTABLE.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS...THOUGH AN
ISOLATED TORNADO CANNOT BE RULED OUT...ANYWHERE EAST OF A JASPER
TO DEMOPOLIS LINE THROUGH 2 AM CDT.

THROUGH 7 PM CDT...THE BIRMINGHAM...GADSDEN...CLANTON...SELMA...
AND DEMOPOLIS AREAS HAVE THE HIGHEST CHANCE FOR SEVERE WEATHER.
THIS THREAT AREA WILL MOVE EAST...REACHING ANNISTON AND MONTGOMERY
BY 8 PM CDT...THEN AUBURN AND EUFAULA BETWEEN 9 PM AND 11 PM CDT.

THE SEVERE WEATHER THREAT SHOULD END IN THE BIRMINGHAM AND
DEMOPOLIS AREAS BY 9 PM CDT...ANNISTON AND MONTGOMERY AREAS BY
MIDNIGHT CDT...AND PHENIX CITY...AUBURN...AND EUFAULA BY 2 AM CDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER COLD FRONT WILL MOVE INTO THE AREA ON TUESDAY AND COULD
PRODUCE A FEW STRONG THUNDERSTORMS.  PLEASE STAY TUNED TO LATER
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN
ACTIVATED AND WILL BE REQUIRED THROUGH 11 PM CDT TONIGHT WEST
OF INTERSTATE 65...AND UNTIL 2 AM CDT EAST OF INTERSTATE 65.
PLEASE STAY TUNED TO LATEST DETAILS CONCERNING SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT.

MBS/91

In the hours before

Local storm report, Apr 21, 3:02 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

MBAER
Local storm report, Apr 21, 3:03 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             TUSCALOOSA              33.24N 87.54W
04/21/2006  E0.50 INCH       TUSCALOOSA         AL   AMATEUR RADIO

            AT TV STATION WVUA

&&

MBAER
Local storm report, Apr 21, 3:12 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             NORTHPORT               33.24N 87.59W
04/21/2006  E0.88 INCH       TUSCALOOSA         AL   EMERGENCY MNGR

&&

MBAER
Local storm report, Apr 21, 4:05 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
405 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             NORTHPORT               33.24N 87.59W
04/21/2006  E0.25 INCH       TUSCALOOSA         AL   UTILITY COMPANY

            NORTHPORT AND HUNTERS CROSSING

0315 PM     TSTM WND DMG     TUSCALOOSA              33.24N 87.54W
04/21/2006                   TUSCALOOSA         AL   BROADCAST MEDIA

            NORTHPORT AND KIRKWOOD TREE BLOCKING. 8TH STREET POWER
            LINE DOWN. TREE BLOCKING DRIVE. TREE ON VEHICLE.

0359 PM     HAIL             S TUSCALOOSA            33.24N 87.54W
04/21/2006  E0.50 INCH       TUSCALOOSA         AL   EMERGENCY MNGR

            GREEMSBORO RD

&&

MBAER
Local storm report, Apr 21, 4:07 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     DOWNBURST        TUSCALOOSA              33.24N 87.54W
04/21/2006                   TUSCALOOSA         AL   BROADCAST MEDIA

            COUNTY COURTHOUSE WIND GUST 54 MPH.

&&

MBAER
Local storm report, Apr 21, 4:14 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
414 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             NORTHPORT               33.24N 87.59W
04/21/2006  E0.88 INCH       TUSCALOOSA         AL   EMERGENCY MNGR

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:25 PM CDTFlash Flood WarningBMXJefferson3 hr
Apr 20, 7:44 PM CDTSevere Thunderstorm WarningBMXLamar46 min
Apr 20, 9:40 PM CDTSevere Thunderstorm WarningBMXShelby65 min
Apr 20, 9:49 PM CDTSevere Thunderstorm WarningBMXMarion56 min
Apr 20, 10:02 PM CDTSevere Thunderstorm WarningBMXPerry28 min
Apr 20, 10:13 PM CDTSevere Thunderstorm WarningBMXTalladega25 min
Apr 20, 10:18 PM CDTSevere Thunderstorm WarningBMXWinston57 min
Apr 21, 12:54 AM CDTSevere Thunderstorm WarningBMXTuscaloosa66 min
Apr 21, 2:04 AM CDTSevere Thunderstorm WarningBMXWalker56 min
Apr 21, 2:35 AM CDTSevere Thunderstorm WarningBMXWinston31 min
Apr 21, 2:40 AM CDTSevere Thunderstorm WarningBMXTuscaloosa50 min
Apr 21, 2:56 AM CDTSevere Thunderstorm WarningBMXFayette49 min
Apr 21, 3:00 AM CDTSevere Thunderstorm WarningBMXWalker61 min
Apr 21, 6:11 AM CDTSevere Thunderstorm WarningBMXMarion, Winston34 min
Apr 21, 2:42 PM CDTSevere Thunderstorm WarningBMXTuscaloosa48 min
Apr 21, 3:27 PM CDTSevere Thunderstorm WarningBMXTuscaloosa18 min
Apr 21, 3:36 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa39 min
Apr 21, 5:48 PM CDTSevere Thunderstorm WarningBMXShelby17 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.